“Now the drugs don’t work, they just make you worse”
Well the Verve could be right.
The National Institute for Health and Clinical Excellence (NICE) have revealed today that "common painkillers such as aspirin, paracetamol and triptans could actually be the cause of the headaches" rather than relieving them.
This can be explained because drugs, including medication, are a toxic substance that need to be eliminated by the liver. A headache is a common symptom of an overworked liver - as many are aware after a heavy night out. The headache becomes more severe the more medication is consumed.
Dr Manjit Matharu of the National Hospital for Neurology and Neurosurgery says: "The number of people who have ‘medication overuse headaches’ are one in 50, so that is approximately a million people who have headaches on a daily or near daily basis because they’re using painkillers."
Painkillers can’t be considered as a cure for headaches. They block the pain receptors that are giving the brain the message that there is a problem. Painkillers are not addressing the problem of where the headache is really coming from. This study highlights the importance of listening to the body to find the cause of symptoms, not just deal with the symptoms themselves.
What is great is that NICE have recommended complementary medicine as an alternative to painkillers. I love it when the medical profession and the alternative movement have a group hug.
These findings have raised an interesting question for me. If regular consumption of painkillers is causing headaches, what about other medications that are taken regularly? Are they also responsible for reoccurring headaches?
If you are suffering from regular headaches and migraines and want to discuss an alternative to medication, contact us. We would be happy to talk through your individual case.
Laura Knowles is a Nutritionist, Kinesiologist, and Yoga Teacher at the Balanced Wellness Clinic in Havant near Portsmouth. Loves blogging about the really important stuff - life, love, vitamins and poo.See my profile